Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

July 17, 2021Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 17, 2021, 5:35 PM EDT for Orangeburg County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 5:35 PM EDT (21:35 UTC)
Expired
Jul 17, 2021, 6:00 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS82 KCAE 172135
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
535 PM EDT Sat Jul 17 2021
 
SCZ037-136-137-172200-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
535 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...central Southeastern Orangeburg and south central
Calhoun Counties Until 600 PM EDT....

At 535 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bowman, or 8 miles southeast of Brookdale,
moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Bowman, Santee and Yonder Field. 

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 149 and 162.
 Interstate 95 near mile marker 97.

LAT...LON 3333 8070 3333 8076 3336 8082 3340 8083
      3356 8078 3347 8047
TIME...MOT...LOC 2135Z 220DEG 6KT 3343 8072 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 2:01 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 17, 2:01 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
201 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A weak surface front will move into our area and provide
increased chances of showers and thunderstorms Sunday through
Tuesday Drier air is expected to filter into the region mid to
late next week, providing less rain chances with near normal
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Very similar pattern to yesterday with thunderstorms beginning to
form across the central Midlands and CSRA along an area of weak
convergence. An upper level trough remains over the Ohio River
Valley but will slowly push into our area. Southwest flow and weak
moisture transport with PWATs close to two inches. A few UL
shortwaves will move into the CWA throughout the afternoon and
evening as well as a possible sea breeze which should aid
thunderstorm development apart from the diurnal showers and
thunderstorms. Surface-based CAPE is higher than this time yesterday
with a tight gradient of 3500-4000 j/kg along the Central Midlands
according to Mesoscale Analysis Data. Moderate low level lapse rates
but moderate to strong lifted indices. Storm motion does appear
to be faster than the previous days with stronger 850mb winds
around 20kt by later tonight. Rain will likely be heavy at times
but with the faster movement we may see less training. While
the severe threat is mainly to our north, there may be some
strong wind gusts especially within the area of moderate DCAPE.
Thunderstorm activity will last into the evening. Some pulse
storms after sunset but should diminish completely by midnight.
Lows in the low 70s.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Cyclonic flow forecast across the area as an upper level trough
slowly digs across the eastern conus. The axis of the upper trough
will remain west of our area at least through Tuesday morning.
Models indicate a weak cold fronts moving into the area and
stalling. Precipitable water remains above normal with values around
2 inches. hear appears marginal for organized severe storms. Overall
severe threat is low. Heavy rainfall will be the main threat. At
this point, it is uncertain where organized training convection
causing the possibility flash flooding could set up, as it will
depend on placement of lingering convective boundaries and the
frontal boundary.

Expect afternoon highs in the upper 80s and low 90s on Sunday. Cloud
cover and rain will keep high temperatures below climo Monday and
Tuesday with overnight lows near normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The frontal boundary will become diffuse over the area as the
upper trough axis shifts to the east on Wednesday. Ensembles
indicate some drying from the north with PWATs falling to around
1.5 inches across the northern and central Midlands. Though
unsettled weather will continue through the end of next week,
convection will become more diurnal and scattered. Temperatures
will be near normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will continue to form into the evening
with possible visibility restrictions. Otherwise, VFR.

The pattern remains relatively unchanged from yesterday with
scattered thunderstorms bringing heavy rain and possible gusty
conditions. An upper level trough is nearing the region with
moisture still in place. Majority of the thunderstorm activity
will be along the central Midlands but will shift south and
possibly impact OGB. Thunderstorms should diminish late this
evening with mid level ceilings. Winds southwest 5 to 10 knots
through the rest of the day becoming light and variable
overnight.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
diurnally driven showers and thunderstorms and early morning
stratus/fog. Restrictions may be more widespread Sunday through
Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 17, 4:11 AM EDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
411 AM EDT Sat Jul 17 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-180815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
411 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing this afternoon producing locally
heavy rain with an isolated damaging wind gust possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 3:39 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
339 PM EDT Sat Jul 17 2021

SCZ031-038-172015-
Clarendon SC-Sumter SC-
339 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of central Clarendon and
central Sumter Counties Until 415 PM EDT....

At 339 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alcolu, or near Manning, moving east at 30
mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Manning, Alcolu, Turbeville, Gable, Central Crossroads, Brogdon and
Foreston.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 95 between mile markers 114 and 132.

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3361 8004 3364 8036 3385 8026
      3389 7994 3388 7994 3389 7993 3389 7988
TIME...MOT...LOC 1939Z 259DEG 26KT 3379 8021

LCV
Special weather statement, Jul 17, 3:46 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
346 PM EDT Sat Jul 17 2021

SCZ020-172015-
Newberry SC-
346 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of southeastern Newberry
County Until 415 PM EDT....

At 346 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Prosperity, or 10 miles southeast of
Newberry, moving north at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Newberry, Prosperity, Little Mountain, Pomaria, Mid-Carolina High
School and Fairview Fire Station.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 26 between mile markers 76 and 85.

LAT...LON 3413 8144 3413 8151 3429 8158 3433 8137
TIME...MOT...LOC 1946Z 184DEG 11KT 3418 8146

LCV
Local storm report, Jul 17, 4:02 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     6 SSE MAYESVILLE        33.90N 80.16W
07/17/2021                   SUMTER             SC   LAW ENFORCEMENT

            SUMTER COUNTY DISPATCH REPORTS TWO TREES
            DOWN ON HIGHWAY 378 EASTBOUND COMING OUT OF
            THE BLACK RIVER SWAMP BEYOND EAST BREWINGTON
            ROAD. THE TREES ARE BLOCKING ONE LANE OF
            TRAFFIC.

&&

CJR
Special weather statement, Jul 17, 4:52 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
452 PM EDT Sat Jul 17 2021

SCZ038-137-172145-
Southeastern Orangeburg SC-Clarendon SC-
452 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of east central
Southeastern Orangeburg and south central Clarendon Counties Until
545 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 452 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Santee Cooper Regional Airport, or 11 miles
south of Manning, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Santee Cooper Regional Airport, Davis Station and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3346 8016 3345 8017
      3345 8020 3344 8020 3345 8022 3341 8022
      3349 8035 3358 8032 3366 8015 3363 8003
TIME...MOT...LOC 2052Z 239DEG 10KT 3353 8018

LCV
Special weather statement, Jul 17, 5:11 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
511 PM EDT Sat Jul 17 2021

SCZ041-136-137-172200-
Central Orangeburg SC-Southeastern Orangeburg SC-Bamberg SC-
511 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of southern Central
Orangeburg...southwestern Southeastern Orangeburg and Bamberg
Counties Until 600 PM EDT....

At 510 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Rivers Bridge State Park, or
10 miles south of Bamberg, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, up to penny sized hail,
           excessive cloud to ground lightning and localized minor
           flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park and Ehrhardt.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3310 8117 3315 8117 3334 8103 3324 8085
      3317 8081 3312 8089 3309 8088 3306 8090
      3307 8092 3310 8094 3303 8108
TIME...MOT...LOC 2110Z 218DEG 10KT 3314 8104

LCV
Special weather statement, Jul 17, 5:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
535 PM EDT Sat Jul 17 2021

SCZ037-136-137-172200-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
535 PM EDT Sat Jul 17 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...central Southeastern Orangeburg and south central
Calhoun Counties Until 600 PM EDT....

At 535 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Bowman, or 8 miles southeast of Brookdale,
moving northeast at 5 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Bowman, Santee and Yonder Field.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes the following highways...
 Interstate 26 between mile markers 149 and 162.
 Interstate 95 near mile marker 97.

LAT...LON 3333 8070 3333 8076 3336 8082 3340 8083
      3356 8078 3347 8047
TIME...MOT...LOC 2135Z 220DEG 6KT 3343 8072

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:59 PM EDTSpecial Weather StatementCAERichland31 min
Jul 17, 1:09 PM EDTSpecial Weather StatementCAERichland51 min
Jul 17, 1:25 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland65 min
Jul 17, 1:53 PM EDTSpecial Weather StatementCAEKershaw52 min
Jul 17, 2:14 PM EDTSpecial Weather StatementCAECalhoun46 min
Jul 17, 2:43 PM EDTSpecial Weather StatementCAESumter47 min
Jul 17, 2:57 PM EDTSpecial Weather StatementCAEChesterfield48 min
Jul 17, 3:21 PM EDTSpecial Weather StatementCAELexington39 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter67 min
Jul 17, 3:39 PM EDTSpecial Weather StatementCAEClarendon36 min
Jul 17, 3:46 PM EDTSpecial Weather StatementCAENewberry29 min
Jul 17, 4:52 PM EDTSpecial Weather StatementCAEClarendon53 min
Jul 17, 5:11 PM EDTSpecial Weather StatementCAEBamberg49 min
Jul 17, 6:02 PM EDTSpecial Weather StatementCAEOrangeburg28 min
Jul 17, 6:06 PM EDTAreal Flood AdvisoryCAECalhoun, Orangeburg54 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.